Alert archive / New Mexico / Tornado Warnings in 2005

Tornado Warning 8, NWS Midland/Odessa, TX

May 26, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this tornado warning at May 26, 2005, 1:39 AM MDT for Eddy County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2005, 1:39 AM MDT (07:39 UTC)
Expired
May 26, 2005, 2:30 AM MDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 10:40 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2438 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 260744
TORMAF
NMC015-260830-
/O.NEW.KMAF.TO.W.0008.050526T0739Z-050526T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 AM MDT THU MAY 26 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 230 AM MDT

* AT 134 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES EAST OF
  MALAGA...OR 18 MILES SOUTHEAST OF CARLSBAD...MOVING SOUTHEAST AT 15
  MPH. THIS STORM ALSO WILL BE CAPABLE OF PRODUCING BASEBALL SIZED   
  HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MALAGA...
  HIGHWAY 285... 
  RURAL SOUTHEASTERN EDDY COUNTY...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.

IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK SHELTER IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3231 10393 3221 10411 3199 10402 3209 10376

$$
1 follow-up statement
000 
WWUS54 KMAF 260817
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 AM CDT THU MAY 26 2005

NMC015-260830-
/O.CON.KMAF.TO.W.0008.000000T0000Z-050526T0830Z/
EDDY-
214 AM MDT THU MAY 26 2005

...A TORNADO WARNING CONTINUES UNTIL 230 AM MDT FOR SOUTHEASTERN EDDY
COUNTY...

AT 212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT ROTATION 17 MILES SOUTHEAST OF MALAGA. ALTHOUGH THE ROTATION 
HAS WEAKENED...FURTHER INTENSIFICATION COULD OCCUR RAPIDLY. IN THIS 
STORM IS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF 
GOLFBALLS...AND DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.

THIS STORM WILL MAINLY AFFECT RURAL AREAS OF FAR SOUTHEASTERN EDDY 
COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3231 10393 3221 10411 3199 10402 3209 10376

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 3:10 PM MDT, 10 hours 29 minutes earlier.

Area forecast discussion, May 25, 3:10 PM MDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT WED MAY 25 2005

.UPDATE...
MODIFIED THE ZONE TEXT AND GRIDS BEFORE TRANSMISSION TO INCLUDE
SEVERE THUNDERSTORM WATCH BOX #333 UNTIL 11 PM CDT FOR THE
NORTHERN HALF OF THE PERMIAN BASIN.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT WED MAY 25 2005/

SHORT TERM...
A FEW THUNDERSTORMS DEVELOPED IN THE VICINITY OF THE GLASS
MOUNTAINS/STOCKTON PLATEAU EARLY THIS AFTERNOON AS AN OUTFLOW
BOUNDARY FROM LAST NIGHT/S SOUTHERN PLAINS MCS HAS PUSHED
SOUTHWESTWARD INTO THESE AREAS.  AS WITH THUNDERSTORMS OVER THE LAST
FEW DAYS...THE CONVECTION IS STRUGGLING DUE TO THE PROXIMITY OF AN
UPPER LEVEL RIDGE CENTERED OVER MEXICO.  EXPECT ADDITIONAL WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE WESTERN
THIRD OF THE CWA AS A COMBINATION OF HEATING OF THE HIGHER TERRAIN
AND THE PRESENCE OF THE OUTFLOW BOUNDARY...AND AN INCREASE IN LOW
LEVEL MOISTURE BEHIND IT...WILL ALLOW FOR THIS.  ALTHOUGH MID LEVEL
LAPSE RATES ARE AROUND 8.5 C/KM...CAPE VALUES ARE NOT VERY HIGH IN
THESE LOCALES AND 0 TO 6 KM BULK SHEAR VECTORS ARE ONLY PROGGED TO
BE IN THE 10 TO 15 KT RANGE UNTIL LATE TONIGHT WHEN THEY INCREASE TO
25 TO 35 KT.  THEN AGAIN...WE COULD SEE AN ISOLATED STORM OR TWO PUT
OUT STRONG WINDS DUE TO THE DRY MID LEVELS.

WESTERLIES WILL CONTINUE TO SAG SOUTH TONIGHT AND WILL SHUNT THE
AFOREMENTIONED UPPER LEVEL RIDGE TO THE SOUTH.  AT THE SURFACE...A
STRONG COLD FRONT WAS MAKING IT/S WAY SOUTH THROUGH THE NORTHERN
TEXAS PANHANDLE AND NORTHEASTERN NEW MEXICO...AND WAS ON THE VERGE
OF PASSING THROUGH THE KDHT AREA AT 25/18Z.  THE FRONT IS FURTHER
SOUTH THAN PROGS WERE ABLE TO HANDLE...PROBABLY DUE TO OUTFLOW FROM
A CENTRAL PLAINS NOCTURNAL MCS.  EXPECT THE FRONT TO COME CRASHING
SOUTH INTO THE AREA THIS EVENING...THEN PUSH SOUTH THROUGH THE AREA
BY SUNRISE THURSDAY.  A MODERATELY UNSTABLE AIRMASS OVER THE EASTERN
HALF OF THE CWA AWAITS THE ARRIVAL OF THIS FRONT.  CAPES OF 2500 TO
3000 J/KG AND LI/S AROUND -7 C WILL COINCIDE WITH STEEP MID LEVEL
LAPSE RATES OF 8.5 C/KM IN THESE AREAS.  0 TO 6 BULK SHEAR VECTORS
ARE PROGGED TO BE 35 TO 45 KT IN THESE SAME AREAS...ALTHOUGH MID
LEVEL WINDS WILL GENERALLY BE 10 KT OR LESS UNTIL 26/06Z.  STILL
THINK WE COULD SEE QUITE A CLUSTER OF THUNDERSTORMS DEVELOP OVER THE
NORTHERN/NORTHEASTERN CWA BY EARLY EVENING...THEN ADVECT
SOUTHEASTWARD INTO WEST CENTRAL TEXAS.  SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

ANOTHER MCS MAY DEVELOP OVER EASTERN NEW MEXICO THIS AFTERNOON/
EVENING IN REGION OF GOOD UPSLOPE FLOW...AND TRACK SOUTH/
SOUTHEASTWARD INTO THE MAF CWA.  IF THIS MCS DEVELOPS...NOT CERTAIN
WE/LL SEE MUCH SEVERE WEATHER WHEN IT MOVES INTO THE CWA.
BUT...SINCE THERE MAY BE QUITE A FEW OUTFLOW BOUNDARIES FOR IT TO
INTERSECT WITH FROM EARLIER CONVECTION...WILL GO AHEAD AND INCLUDE
SEVERE WORDING FOR LOCATIONS ROUGHLY ALONG AND EAST OF THE PECOS
RIVER.

HEAVY RAINFALL WILL DEFINITELY BE POSSIBLE WITH CONVECTION THROUGH
TONIGHT.  DEWPOINTS ARE IN THE UPPER 50S TO LOWER 60S ACROSS THE
NORTHERN AND EASTERN CWA...AND EXPECTED TO RISE A LITTLE MORE.  THIS
YIELDS PRECIPITABLE WATER AMOUNTS NEAR 1.5 INCHES.  WILL MENTION
HEAVY RAINFALL IN THE ZONES...AND INCLUDE MENTION OF FLASH FLOODING
IN THE HWO.

LASTLY...THE SURFACE PRESSURE GRADIENT BEHIND THE FRONT WILL BE
TIGHT.  TIGHT ENOUGH FOR WINDS IN THE GUADALUPE MOUNTAINS TO REACH
40 MPH SUSTAINED...WITH GUSTS OVER 55 MPH POSSIBLE.  THEREFORE...
WILL ISSUE A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS FROM LATE
EVENING UNTIL MID MORNING THURSDAY.

LONG TERM...
LOOKS LIKE THE SWITCH TO A BASICALLY AN ACTIVE PATTERN HAS BEGUN
THIS FORECAST CYCLE. PAINTED THE HIGHEST CHANCE POPS ACROSS THE
SOUTHEAST PERMIAN BASIN AND THE LOWER TRANS PECOS THURSDAY MORNING
DUE TO THE CONVECTIVE COMPLEX EXITING. THINKING THEIR WILL BE A
LULL THURSDAY AFTERNOON AND NIGHT WITH THE ATMOSPHERE WORKED OVER...
WITH ONLY 10-20 POPS WARRANTED.

ANTICIPATING ANOTHER COMPLEX FRIDAY AND FRIDAY NIGHT WITH RECOVERY
AND HEATING WITH THE NEXT SIGNIFICANT SHORTWAVE IN THE NORTHWEST FLOW
WITH THE NEXT BOUNDARY SHIFTING SOUTH. STORMS SHOULD ALSO FORM IN THE
MOUNTAINS AS WELL AND TRANSLATE INTO THE PLAINS. WENT HIGH CHANCE POPS
MANY AREAS...TRANSITION INTO LIKELY OR HIGHER POPS MAY BE NEEDED CLOSER
TO EVENT.

WENT WITH 20-30 POPS SATURDAY WITH THE APPROACH OF A 500 MILLIBAR
TROUGH AXIS AND NEXT SHORTWAVE IN THE NORTHWEST FLOW ALOFT. PAINTED
THE BEST CHANCE POPS ACROSS THE BIG BEND AND LOWER TRANS PECOS
WHERE THE FRONT HAS BEST CHANCE OF RESIDING AND AHEAD OF THE TROUGH
AXIS THE LONGEST. BEYOND SATURDAY LOOKS ACTIVE THROUGH THE REMAINDER
OF THE EXTENDED.

SUNDAY AND MONDAY LOOK TO REMAIN ACTIVE WITH ANOTHER NORTHERN STREAM
FRONT AND UNSTABLE NORTHWEST FLOW ALOFT. UPSLOPE FLOW AND CONTINUED
UNSTABLE NORTHWEST FLOW ALOFT WARRANT AT LEAST SLIGHT POPS AT THIS
TIME NEXT TUESDAY AND WEDNESDAY. COOLED TEMPERATURE THROUGH THE FORECAST
CYCLE IN WET REGIME AND FREQUENT FRONTAL PASSAGES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM 10 PM WEDNESDAY UNTIL 10 AM CDT
      THURSDAY FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF
      EDDY COUNTY.
TX...HIGH WIND WARNING IN EFFECT FROM 10 PM WEDNESDAY UNTIL 10 AM CDT
      THURSDAY FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

67/12
Hazardous weather outlook, May 25, 2:14 PM MDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT WED MAY 25 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261929-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
314 PM CDT WED MAY 25 2005 (214 PM MDT WED MAY 25 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE IN LOCATIONS GENERALLY
ALONG AND EAST OF THE PECOS RIVER FROM THIS AFTERNOON UNTIL LATE
TONIGHT.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
WITH THESE THUNDERSTORMS.  HEAVY RAINFALL WILL BE LIKELY WITH
THUNDERSTORMS THIS AFTERNOON AND EVENING...WHICH COULD RESULT IN
FLASH FLOODING.

A STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE AREA TONIGHT.
A TIGHT PRESSURE GRADIENT IN THE WAKE OF THE FRONTAL BOUNDARY
WILL LIKELY RESULT IN VERY STRONG WINDS THROUGH THE GUADALUPE
MOUNTAINS TONIGHT...ESPECIALLY THROUGH GUADALUPE PASS.  THE
STRONGER WINDS ARE EXPECTED TO SUBSIDE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MOST OF THE
OUTLOOK AREA THROUGH FRIDAY.  THERE WILL BE A THREAT OF HEAVY
RAINFALL...AND POSSIBLY FLASH FLOODING...THURSDAY MORNING AS
THUNDERSTORM ACTIVITY WINDS DOWN.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON
AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.  HEAVY RAINFALL WILL ALSO BE POSSIBLE.  SINCE THE
GROUND MAY STILL BE SATURATED FROM RAINFALL ON WEDNESDAY
NIGHT AND THURSDAY...FLASH FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
LOCAL LAW ENFORCEMENT...EMERGENCY MANAGERS...AND SPOOTER GROUPS
SHOULD KEEP ABREAST OF THE LATEST INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 25, 8:35 PM MDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 PM CDT WED MAY 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             9 E ST. LAWRENCE        31.70N 101.39W
05/25/2005  0.88 INCH        GLASSCOCK          TX   TRAINED SPOTTER

            NICKEL HAIL FELL FROM 712PM UNTIL 730PM.

0730 PM     HAIL             3 E ST. LAWRENCE        31.70N 101.49W
05/25/2005  1.25 INCH        GLASSCOCK          TX   LAW ENFORCEMENT

            SHERIFFS OFFICE HAD REPORT OF HALF DOLLAR SIZE HAIL 1
            INCH DEEP EAST OF ST. LAWRENCE

0843 PM     HAIL             15 WNW ST. LAWRENCE     31.78N 101.78W
05/25/2005  0.75 INCH        MIDLAND            TX   PUBLIC

            PENNY HAIL FELL ON THE MIDLAND/GLASSCOCK COUNTY LINE ON
            FARM TO MARKET ROAD 1379

0910 PM     HAIL             GARDEN CITY             31.87N 101.48W
05/25/2005  0.88 INCH        GLASSCOCK          TX   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT OFFICERS REPORTED NICKEL SIZE HAIL
            FALLING IN GARDEN CITY.

0843 PM     HAIL             12 SSE SPRABERRY        31.77N 101.75W
05/25/2005  0.75 INCH        GLASSCOCK          TX   PUBLIC

            PENNY HAIL WAS REPORTED ON THE MIDLAND/GLASSCOCK COUNTY
            LINE AT FARM TO MARKET ROAD 1379

0720 PM     TSTM WND DMG     IMPERIAL                31.27N 102.69W
05/25/2005                   PECOS              TX   FIRE DEPT/RESCUE

            LOCAL VOLUNTEER FIRE DEPARTMENT REPORTED SEVERAL 250
            GALLON DIESEL TANKS BLOWN OVER AND A TRAMPOLINE THAT WAS
            BLOWN ONTO A HOUSE.

0734 PM     HAIL             MCCAMEY                 31.13N 102.22W
05/25/2005  0.75 INCH        UPTON              TX   BROADCAST MEDIA

&&

RGOULD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:15 PM MDTSevere Thunderstorm WarningMAFLea45 min
May 26, 12:02 AM MDTSevere Thunderstorm WarningMAFLea58 min
May 26, 12:14 AM MDTSevere Thunderstorm WarningMAFEddy46 min
May 26, 1:00 AM MDTSevere Thunderstorm WarningMAFLea61 min
May 26, 1:02 AM MDTSevere Thunderstorm WarningMAFEddy58 min
May 26, 2:25 AM MDTSevere Thunderstorm WarningMAFLea65 min

Nearby

Tornado Warnings in New Mexico, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.